Stimulants to Suppress Appetite


There are many products available that use stimulants to suppress appetite. Products that contain herbs called MaHuang, Chinese ephedra, and Sida cordifolia. These herbs contain a chemical called ephedrine. Ephedrine is also sold as an over the counter medication for the treatment of bronchial asthma. In some places, it is marketed as a weight loss aid or as a energy or pep pill. Ephedra is sometimes combined with other stimulants like caffeine or ginseng. Phenylpropanolamine is a related compound that is sold over the counter, often in combination with caffeine, as a weight loss aid. In addition, pseudoephedrine which is sold as an over the counter nasal decongestant has similar pharmacological properties and is sometimes used to suppress appetite.

These stimulants are effective aids in inducing small to moderate weight losses. Animal studies suggest that they work by both reducing appetite and by stimulating fat metabolism (Wellman & Sellars, 1986). When taken at the recommended dosages, the often lead to few adverse symptoms or side effects. Morgan, Funderburk, Blackburn, and Noble (1989) showed that obese individuals attempting to lose weight could not tell the difference between phenylpropanolamine and a placebo.

There are numerous reports of adverse reactions to weight loss aids that include stimulants. The CDC (1996) reported 8 deaths in Texas that were potentially caused by the use of Ephedra. Three case studies are described in detail in which the use of diet supplements containing ephedrine at the recommended dosage was associated with death in middle-aged obese individuals. These drugs have been associated with heart attacks, acute hypertension, strokes, dizziness, fainting, paranoia, psychosis, depression, respiratory depression, coma, and death. The CDC warns that these compounds can often lead to adverse reactions in susceptible people when taken at the recommended dosage. Vanherweghem, Depierreux, and Christian (1993) report an association between the use of nutritional supplements containing AChinese Herbs@ and rapid kidney damage.

Another concern about the use of stimulants to control appetite is their possible interaction with other drugs or medications. Walters (1992) described a patient with an eating disorder who had an apparent drug interaction between PPA and an antidepressant medication. The symptoms included dizziness, over-arousal, diarrhea, heart palpitations, and weight loss. When different stimulants are combined, the effect can be synergistic leading to adverse reactions (CDC, 1996).

These stimulants are also associated with drug abuse. The CDC (1996) reports that they are being marketed as substitutes for amphetamines or hallucinogenic drugs. Users often take more than 10 times the dose approved for use in the treatment of asthma. In Texas, there were more than 500 reported adverse reactions to ephedra between 1993 and 1995 (CDC, 1996). Bulik (1992) discussed the abuse of appetite suppressant drugs in women with bulimia. Women with bulimia use these drugs so extensively that they often meet the diagnostic criteria for drug abuse.

The use of ephedrine, pseudoephedrine, phenylpropanolamine, and caffeine in medications requires FDA approval with documentation of safety and effectiveness. When the plan derived compounds are included in nutritional supplements, the products are not subject to FDA review or approval and can be sold without evidence of safety or effectiveness, Just because a product contains herbs and is marketed as all natural, does not mean that it is necessarily safe. Often, the presence of these substances in a weight control product is not indicated on the label, or may be indicated by only listing the name of the herb from which the compound is derived. People who purchase and use dietary supplements for weight loss should pay careful attention to the ingredients and should be aware that products that contain stimulants for appetite control may produce adverse reactions, even when taken at the recommended dosage. Users should be careful to not combine preparations that contain stimulants, or to combine these stimulants with certain other drugs or medications. If you have any question about the safety of a product or its potential interaction with medications you may be taking, consult with your family physician to get expert advise.


 

Psychology Department

The Health Psychology Home Page is produced and maintained by David Schlundt, PhD.
  


Vanderbilt Homepage | Introduction to Vanderbilt | Admissions | Colleges & Schools | Research Centers | News & Media Information | People at Vanderbilt | Libraries | Administrative Departments | Medical 

  Return to the Health Psychology Home Page
  Send E-mail comments or questions to Dr. Schlundt

Search

Search: Vanderbilt University
the Internet

  Help  Advanced

Tip: You can refine your last query by searching only the results by clicking on the tab above the search box

Having Trouble Reading this Page?  Download Microsoft Internet Explorer.